Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 24, 2007, 2:13 PM CST for Russell County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2007, 2:13 PM CST (20:13 UTC)
- Expired
- Feb 24, 2007, 2:49 PM CST
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 2:39 PM CST | TSTM WND GST 55 | 5 E Bunker Hill, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2015 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 242012 SVRICT KSC167-242115- /O.NEW.KICT.SV.W.0007.070224T2013Z-070224T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 213 PM CST SAT FEB 24 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSSELL COUNTY IN CENTRAL KANSAS. * UNTIL 315 PM CST. * AT 208 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WILSON LAKE...OR 19 MILES EAST OF RUSSELL...AND MOVING WEST AT 5 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... WILSON LAKE. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3886 9848 3904 9848 3906 9865 3886 9868 $$ KRC
2 follow-up statements
000 WWUS53 KICT 242028 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 228 PM CST SAT FEB 24 2007 KSC167-242115- /O.CON.KICT.SV.W.0007.000000T0000Z-070224T2115Z/ RUSSELL KS- 228 PM CST SAT FEB 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RUSSELL COUNTY UNTIL 315 PM CST... AT 225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WILSON LAKE...OR 15 MILES EAST OF RUSSELL...MOVING WEST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN RUSSELL COUNTY...INCLUDING THE TOWN OF WILSON LAKE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3886 9848 3904 9848 3906 9865 3886 9868 $$ KRC
000 WWUS53 KICT 242049 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 249 PM CST SAT FEB 24 2007 KSC167-242059- /O.CAN.KICT.SV.W.0007.000000T0000Z-070224T2115Z/ RUSSELL KS- 249 PM CST SAT FEB 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY HAS BEEN CANCELLED... AT 246 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING FOR SOUTHEASTERN KANSAS. LAT...LON 3886 9848 3904 9848 3906 9865 3886 9868 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:25 AM CST, 10 hours 48 minutes earlier.
Area forecast discussion, Feb 24, 3:25 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CST SAT FEB 24 2007 .DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT. SYNOPSIS: POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH PLAINS AFTER DARK. TODAY-TONIGHT: CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS LATER TODAY INTO TONIGHT. BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG) WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT. THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR THIS SNOW EVENT WILL BE BETWEEN 00-06Z. SUN-WED: THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL TEMPS FOR WED. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 30 45 25 / 60 50 10 10 HUTCHINSON 51 29 43 24 / 80 60 10 10 NEWTON 57 29 43 24 / 70 60 10 10 ELDORADO 57 30 43 25 / 70 50 10 10 WINFIELD-KWLD 58 32 47 27 / 60 40 10 10 RUSSELL 49 25 42 21 / 90 90 10 10 GREAT BEND 48 26 43 23 / 90 70 10 10 SALINA 49 28 40 22 / 90 80 10 10 MCPHERSON 51 29 42 23 / 80 70 10 10 COFFEYVILLE 65 32 43 25 / 80 30 10 10 CHANUTE 64 31 41 23 / 80 40 10 10 IOLA 63 30 40 23 / 80 40 10 10 PARSONS-KPPF 65 32 42 24 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>052-067>069-082-083-091>093. BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>051. &&
Hazardous weather outlook, Feb 24, 5:08 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 508 AM CST SAT FEB 24 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 508 AM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE POTENTIAL TO ALSO PRODUCE A TORNADO. RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS. NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30 AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST HIGH WIND WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, Feb 24, 12:59 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1259 PM CST SAT FEB 24 2007 KSZ096-100-242000- LABETTE-NEOSHO- 1259 PM CST SAT FEB 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 1256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUND VALLEY...OR 14 MILES SOUTHWEST OF PARSONS...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, Feb 24, 1:03 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 ESE NEW CAMBRIA 38.86N 97.41W
02/24/2007 E1.00 INCH SALINE KS TRAINED SPOTTER
&&
LFWLocal storm report, Feb 24, 1:22 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 5 SW LUCAS 39.01N 98.60W
02/24/2007 RUSSELL KS LAW ENFORCEMENT
A TORNADO BRIEFLY TOUCHED DOWN IN A FIELD AT WEST 196TH
STREET AND MELLARD ROAD. NO DAMAGE WAS REPORTED.
&&
SCHRECKLocal storm report, Feb 24, 1:29 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND GST 3 E RUSSELL 38.89N 98.80W
02/24/2007 E60 MPH RUSSELL KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 60 MPH WIND AND DIME SIZE HAIL
AT THE 190 MILE MARKER ON INTERSTATE 70.
&&
SCHRECKSpecial weather statement, Feb 24, 1:31 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 131 PM CST SAT FEB 24 2007 KSZ071-072-096-242015- ALLEN-NEOSHO-WOODSON- 131 PM CST SAT FEB 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...NEOSHO AND WOODSON COUNTIES... AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HUMBOLDT...OR 10 MILES EAST OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Feb 24, 2:08 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 208 PM CST SAT FEB 24 2007 KSZ032-033-242045- LINCOLN-RUSSELL- 208 PM CST SAT FEB 24 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND EASTERN RUSSELL COUNTIES... AT 204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STORMS MOVING INTO EASTERN LINCOLN COUNTY. ADDITIONAL STORMS WERE LOCATED ACROSS EASTERN RUSSELL COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 11:07 PM CST | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Feb 24, 12:53 AM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 51 min |
| Feb 24, 3:30 AM CST | Blowing Snow Advisory | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more | 19 hr |
| Feb 24, 3:36 AM CST | High Wind Warning | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 19 hr |
| Feb 24, 11:51 AM CST | Tornado Warning | ICT | Chase, Marion | 24 min |
| Feb 24, 12:22 PM CST | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| Feb 24, 12:52 PM CST | Severe Thunderstorm Warning | ICT | Saline | 23 min |
| Feb 24, 1:07 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 23 min |
| Feb 24, 1:18 PM CST | Severe Thunderstorm Warning | ICT | Russell | 40 min |
| Feb 24, 3:42 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.